Basal Ganglion Hemorrhage as Delayed Complication of Diethylene Glycol Ingestion

    loading  Checking for direct PDF access through Ovid

Abstract

Diethylene glycol (DEG), an organic compound (HOCH2CH2)2O is a commonly used solvent. Mass poisoning outbreaks have been reported because of frequent contaminations. A PubMed search for diethylene resulted in 795 publications with 151 specifically discussing the toxicity. Of the 151 reported toxicity reviews/case reports, only 6 publications discussed the long-term neurological effects of diethylene toxicity. We report a fatal case of oral ingestion of DEG with complications from delayed toxicity. She died 7 days after the second admission. Autopsy disclosed a right basal ganglia hemorrhage within the brain and microscopic deposits of polarizable crystals into small cerebral blood vessels. Both kidneys illustrate tubular necrosis with scattered tubular deposition of polarizable calcium oxalate crystals. PubMed search leads to only 2 reported cases of basal ganglia hemorrhage (based on radiological findings) after ethylene glycol intoxication. Our case is the first reportable case of basal ganglia hemorrhage after DEG ingestion.

Related Topics

    loading  Loading Related Articles